Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 23, 2018, 11:39 AM EDT for Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 11:39 AM EDT (15:39 UTC)
- Expired
- Jul 23, 2018, 3:38 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Sullivan County, NY
The radar
The Albany radar (KENX), 109 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
944
WGUS51 KBGM 231539
FFWBGM
NYC105-232130-
/O.NEW.KBGM.FF.W.0007.180723T1539Z-180723T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1139 AM EDT MON JUL 23 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Eastern Sullivan County in central New York...
* Until 530 PM EDT.
* At 1133 AM EDT, Doppler radar indicated heavy rain across the
warned area. Around 4 inches of rain has already fallen. More
heavy rain will move into the warned area around noon. Additional
rainfall of 1 to 2 inches combined with rainfall earlier today
will lead to flash flooding of creeks and streams. The Neversink
River is rising rapidly and likely will overflow its banks north
of Bridgeville causing additional flooding.
* Some locations that will experience flooding include...
Fallsburg, Monticello, Liberty, Neversink, South Fallsburg,
Wurtsboro, Otisville, Woodridge, Bloomingburg and Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4157 7442 4150 7449 4150 7471 4201 7477
4188 7446 4175 7457 4165 7440 4160 7438
4159 7436
$$
DJN1 follow-up statement
780
WGUS71 KBGM 231938
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
338 PM EDT MON JUL 23 2018
NYC105-231946-
/O.CAN.KBGM.FF.W.0007.000000T0000Z-180723T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan NY-
338 PM EDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR EASTERN SULLIVAN COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat at this time. Please continue to heed any remaining road
closures.
A flash flood watch remains in effect into Wednesday.
LAT...LON 4157 7442 4150 7449 4150 7471 4201 7477
4188 7446 4175 7457 4165 7440 4160 7438
4159 7436
$$
TACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:50 AM EDT, 49 minutes earlier.
Area forecast discussion, Jul 23, 10:50 AM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1050 AM EDT Mon Jul 23 2018 .SYNOPSIS... A wet and unsettled weather pattern will persist through mid- week across the region. A deep southerly flow of very moist air will reside over the area through Thursday. Showers and thunderstorms are expected through the period with the activity most widespread during the daylight hours. The thunderstorms will produce very heavy downpours. && .NEAR TERM /THROUGH TUESDAY/... 1040 AM update... Current forecast in good shape with just minor short term adjustments. So far this morning the heaviest rainfall has occurred across parts of northeast Pennsylvania and the western Catskills. Mesoscale models indicate the most widespread coverage this afternoon will continue in the western Catskills and also from northeast Pennsylvania into the central southern tier. By later this afternoon as instability increases showers and thunderstorms will be likely well into the western Mohawk Valley. So far streams have shown very little response from rainfall due to dry antecedent conditions but continued convection will lead to saturated soils and possible flash flood concerns. Will likely issue a flash flood watch this afternoon for northeast Pennsylvania, the southern tier and western Catskills, once the 12Z guidance analyzed. 400 AM Update... Today...Not a lot of change to the current near term forecast thinking. A deep south/southeast flow of very moist air will continue over the region as an upper level low remains nearly stationary over the Tennessee Valley while an upper level ridge resides in the western Atlantic. A combination of embedded mid- level short waves and diurnal instability will increase convective coverage by late morning through the evening hours. 0-6km shear near 30kts, and low level shear (0-1km) between 20-30 kts could indicate the potential for a stronger t'storm or two this afternoon as well...the main threat would be gusty outflow winds. Precipitable water values increase to around 2-2.25 inches by this afternoon and model soundings indicate tall/skinny CAPE along with warm cloud layer above 10k feet. This all indicates the potential for very heavy downpours with any thunderstorms and will include in the forecast from early morning through the evening hours. No flood watches planned yet but if training convection occurs during the next several days a watch may be needed...once confidence on exact placement of the heaviest rainfall becomes more apparent. Highs this afternoon will range in the upper 70s to mid 80s and with dewpoints around 68-72 it will feel rather muggy and uncomfortable. Tonight: The overall weather pattern remains the same, with deep sub-tropical moisture continuing to stream northward into our area. There will likely be periods of rain, with embedded t'storms continuing through the overnight hours. Again, the main concern would be if these bands of rain end up training over the same locations for an extended period of time. PWATs remain at or above 2" and sfc dew points hold in the upper 60s to near 70. Lows will be near the dew points, mainly 67-73 degrees. Tuesday: More of the same, as the deep tropical feed of moisture continues off the Atlantic. Things will likely destabilized once again in the later morning and afternoon, leading to rather widespread t'storm coverage. PWATs remain around 2", and the main concern will be for more heavy rain. WPC has most of our NE PA counties under a moderate risk for excessive rainfall during this period, with a slight risk extending north across all of our CNY zones. Highs will be a little cooler with the ample cloud cover, showers and storms around...mainly 75-82 degrees. Total rainfall amounts through Tuesday look to range from about 0.50-1.00" across north-central NY, 1-2 inches across the NY southern tier, with 1.50-3.00" across our NE PA counties and Sullivan County NY. These are area average rainfall amounts...and there could certainly be localized heavier amounts. These types of rainfall amounts will certainly cause rises on area streams and rivers, however at this time, the main stem rivers are not forecast reach action stage through Wednesday morning. We will still need to monitor all area rivers and streams closely, as localized heavier rainfall could cause more significant rises (than currently forecast). The initial threat could be more for localized, flashy type flooding of urban and/or poor drainage areas...and perhaps small streams. Again, will monitor this potential closely and flood watches may eventually be necessary. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... 430 am update... Main concern in the short term is focused on the continued threat for heavy rain Tuesday night and Wednesday. The closed upper low over the OH Valley...now an open wave will rotate a fairly robust short wave ewd through NY/PA Tuesday night and Wednesday which will interact with a deep and very moist air mass...PWATs above 2 inches...and trigger additional showers and thunderstorms capable of producing heavy rainfall rates. The concern for flooding will be elevated with this round of precipitation due to the fact that there will likely be very sensitive areas from heavy rain that fell earlier in the week. The N-S axis of moisture being advected in from the south will slowly slide to the east with the advancing s/w...so there will be some progression with these storms, but swd back-building cells are possible with rainfall rates potentially exceeding flash flood guidance. If the sensitive areas become aligned with the strong cells during this time, hydro issues will be likely. Flash Flood watches and warnings will be likely during this period, so be sure to monitor the forecast and any statements issued. A strong ewd push of the very humid air mass is expected Wed night/Thur morning with much drier air arriving and the threat for showers and storms diminishing through the day Thursday. Weak surface high pressure builds in and combines with minor ridging aloft and the onset of the dry air mass to allow for only very low chances for precip. The presence of the persistent cyclonic flow aloft is the main factor in keeping slight chance of showers and/or storms around during the day Thursday. Temperatures Wednesday and Thursday will remain on the warm side with highs topping out in the upper 70s and lower 80s...and overnight lows in the mid to upper 60s. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... 430 am update... Conditions should be fairly quiet Thursday night with only a few lingering rain showers possible in the srn Catskills and Poconos, and potentially a few showers along the leading edge of the next upper wave and sfc front expected to track through during the day Friday. A quick surge of high moisture content air will advect in from the sw ahead of the front on Friday and combine with more than 1000 J/kg of CAPE and plenty of deep layer shear to produce showers and thunderstorms...potentially a few strong to severe storms over the ern half of the forecast area later in the day. More uncertainty arrives this weekend with the pattern definitely not as active as earlier in the week, but with timing differences in the arrival of the next upper wave. The GFS brings the wave in from the sw on Sunday, while the ECMWF and CMC wait until Monday. Will hold ground and keep slight chance pops through the weekend. Temperatures through the end of the week remain mild and near average with highs in the upper 70s and lower 80s...and lows in the upper 50s and 60s. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... 12z update... MVFR CIGS will only gradually lift later this morning, with mostly VFR anticipated by 15-18z. However, a bkn cloud deck between 035 and 050 ft agl will remain in place. Showers and thunderstorms should re-develop after about 18z, with the highest confidence of impacts at KAVP, KBGM, KITH and KELM. This was covered with a tempo group for -TSRA, mainly between about 23/19-23z at most locations. Cannot rule out a stray t'storm outside of this time window...but confidence was too low to add into the tafs at this point. CIGS are forecast to lower back down to MVFR-Fuel Alternate after about 02z this evening and into tonight...with additional periods of showers and isolated t'storms around. S-SE winds will average 5-10 kt early this morning, increasing late morning/ afternoon to 8-15 kt, with some 20-25 kt gusts likely. Outlook... Tuesday through Thursday...Occasional restrictions likely, with periods of showers and thunderstorms. Thursday night/Friday...Brief restrictions possible in scattered showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM NEAR TERM...MJM/RRM SHORT TERM...BJT LONG TERM...BJT AVIATION...MJM
Hazardous weather outlook, Jul 23, 8:13 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 813 AM EDT Mon Jul 23 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241215- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 813 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms today into tonight may produce locally heavy downpours especially in Northeast Pennsylvania and the Southern Tier of New York. Isolated flooding is possible in poor drainage urban areas and low lying locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Unsettled weather with showers and thunderstorms will continue through much of the week. Periods of heavy rain within thunderstorms will allow for an increased risk of flooding. There is also the potential for some stronger thunderstorms to develop across the region on Friday, a few could even be severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 5:39 AM EDT, 6 hours before
Special Weather Statement
National Weather Service Binghamton NY
539 AM EDT MON JUL 23 2018
PAZ038-039-043-231015-
Wyoming PA-Susquehanna PA-Bradford PA-
539 AM EDT MON JUL 23 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND WYOMING COUNTIES UNTIL 615 AM EDT...
At 539 AM EDT, Doppler radar was tracking a strong thunderstorm over
Kasson Brook, or 8 miles southwest of Tunkhannock, moving north at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Falls, Vernon, Tunkhannock, Hollenback, Factoryville, Noxen,
Mehoopany, Meshoppen, Forkston and Laceyville.
LAT...LON 4147 7624 4154 7622 4154 7624 4172 7625
4168 7593 4159 7577 4157 7577 4153 7580
4151 7579 4139 7598 4139 7601
TIME...MOT...LOC 0939Z 195DEG 29KT 4148 7610
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:39 PM EDT | Special Weather Statement | BGM | Broome | 36 min |
| Jul 23, 9:55 AM EDT | Areal Flood Advisory | BGM | Chemung, Steuben, Tioga | 110 min |
| Jul 23, 10:00 AM EDT | Areal Flood Advisory | BGM | Delaware, Otsego, Sullivan | 2 hr |
| Jul 23, 12:07 PM EDT | Flash Flood Watch | BGM | Broome, Chemung, Chenango, Cortland, Delaware, Otsego and 5 more | 62 hr |
| Jul 23, 12:12 PM EDT | Areal Flood Advisory | BGM | Chemung | 3 hr |
| Jul 23, 3:12 PM EDT | Areal Flood Advisory | BGM | Chemung | 2 hr |
| Jul 23, 4:06 PM EDT | Flash Flood Warning | BGM | Chemung | 90 min |
| Jul 23, 6:03 PM EDT | Areal Flood Advisory | BGM | Onondaga | 3 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.